Psychiatry turned my world up side down
The biggest mistake I ever made was taking Paxil for depression after my divorce

The decision to take psychiatric medications is a personal one. I have chosen to stop taking medications. I made this choice on my own after doing much research on the subject. I was given no support from my therapist or psychiatrist for wanting to stop taking meds but I quit them anyway. I spent several months slowly tapering off meds. I am very happy with my decision.

I no longer believe that I ever had bipolar disorder or schizoaffective disorder.

The biggest mistake I ever made was taking Paxil for depression after my divorce. Paxil made me manic and gave me horrible mood swings. While manic on Paxil I was diagnosed with "bipolar disorder" later as more drugs were added I became sicker and sicker and my diagnosis was changed to "Schizoaffective disorder". (I was also taken off Paxil cold turkey and this drug is known to cause withdrawal psychosis / mania) Now that I have quit taking medications I am fine. I've not had a mood swing or "psychotic episode" since I went off medications nearly a year ago.

The longer I took Anti psychotic medication the more psychotic I became. I had major problems with Risperdal making me manic and psychotic. Risperdal is known to cause mania. (Dwight and colleagues reported that six patients with Schizoaffective disorder all developed new or increased manic symptoms after about a week of risperidone treatment-and two of these patients were taking "concomitant mood stabilizers.") But my doctors never made the connection on their own.

Each time I tapered off my final anti psychotic (seroquel) I became more psychotic that I was before I took the medication. Doctors call this "rebound psychosis" but I waited it out and the psychosis went away after a week. Each week I was able to taper down till I was off it all together. Some people confuse drug withdrawal psychosis with the original symptoms.

I am very angry for the pain my child and I have suffered through at the hands of psychiatry. I now suffer from a drug Induced Movement disorder. I lost my innocence, my childhood, my career, my self esteem, my college scholarship, a chance to go to high school, and years of my daughter's childhood to psychiatry and indiscriminate psychiatric drugging.

I still see a therapist whom I mostly trust and now find the support that I get from her to be invaluable. I had to quit taking meds for my mind to be clear enough for her to be able to help me.

My goal is to tirelessly spread the word about the dangers of Psychiatry and psychiatric drugging in the hopes that others will not have to go through what I did.

S.

-- "I'm not a humanitarian, I'm a hell-raiser."
           -Mother Jones







Taking Wellbutrin may have caused my psychosis in the first place.
http://www.bipolarworld.net/Phelps/ph_2002/ph802.htm

Q: Wellbutrin; Movement Disorders & Psychosis

I am wondering if Wellbutrin could be the source of my movement disorder and my psychotic episode. I was on Wellbutrin (for bipolar disorder) for one year. During that year I rapid cycled and basically lived a very hellish life.

I went off the Wellbutrin in January 2001. In February 2001 I had my first ever psychotic episode and I started taking Seroquel for it. Exactly when this episode occured my movement disorder also started. I had many delusion at the time but the biggest one what that voices were making my arms and legs jerk and twitch. I know that was just a delusion now and am looking into the idea that I have a movement disorder.

Now August of 2002 I still get these twitches. It's mostly in my right leg but sometimes it hits both shoulders at once, or both legs at once. It also affects my neck at times but this is more rare. It's a strong jerking movement and sometimes it hurts. Coffee and wine seem to make the jerking worse. I only get this twitching / jerking when I am relaxed and I can will it away for short periods of time.

Anyway I've been reading that Wellbutrin affects Dopamine and I know that other drugs that affect Dopamine cause movement disorders and rebound psychosis. So I am wondering if you think that Wellbutrin withdrawal could have made me psychotic and unmasked a movement disorder that was cause by Wellbutrin?

I've been rediagnosed as Schizoaffective bipolar type but I have been off all medications for 7 months and have not had any more psychosis and I've only had one mania and no depressions.

I feel so much better off medications. I exercise a lot and watch what I eat and go to therapy and do relaxation exercises.

Thanks
Kirk

Kirk --
Congratulations on having found one mood stabilizer I wish I could get all my patients to take, namely exercise. And on using relaxation exercises as well.

Your story is disturbing, partly because of the severity of what you've been through, and partly because I've not seen this before with Wellbutrin but I think the explanation you've come up with could be right. I wonder if someone who specializes in Tourette's disorder, particularly a researcher in this area, might be interested in your story at least if not be able to help somehow (as you might imagine though, one of the ways to help Tourette's is with medications, including some of the medications you're glad to be off...).

Here's a list of mood stabilizer options to be aware of if someday your own management is no longer enough to control your symptoms.

Dr. Phelps





"The degree to which we suffer indicates the degree to which we are alive. When we take drugs to ease our suffering, we stifle our psychological and spiritual life." - Peter R. Breggin M.D.